Bathed in Concrete

On 23 September 2014 by Jessica
Concrete - by Sherrie Thai (creative commons)

Concrete – by Sherrie Thai (creative commons)

Many moons ago – back in the dark ages, AKA “Before the Internet Was Everywhere,” otherwise known as 1998 – I was sick. I didn’t know I was sick. I thought I was just very, very tired. And since I had always been on the weak side, never extraordinarily energetic, I figured that was just my lot.

Because I didn’t blog then, when I wrote about what was going on I did so in (probably really bad) poetry. I say “probably” because I have no idea where those sheets of paper are now. I think they were even printed on a dot-matrix printer, of all things. We’re talking way-back-machine stuff, here, kids. At any rate, I don’t remember any of the poems, but the gist of one of the short ones was essentially that I awoke each day feeling as if I had been bathed in concrete. I wore that concrete suit all day long, chipping away at it slowly, and just as I was starting to see daylight it would be time to go to bed and I’d start all over again in the morning. It was, needless to say, a frustrating time. Only I didn’t really have the energy to even be frustrated by it.

I went to my doctor at the time, who – after a series of tests – told me it was all in my head. I am not making that up. That is what the doctor told me. And, because he was wearing a lab coat, I believed him. And that made me feel worse.

To be honest, I don’t remember much about what I did during the time that I felt so tired. Perhaps that’s because my life then was more about what I was not doing. One thing I know is that it was during this period that I quit my band. I had been able to pull it together every time we had a show, and yet in the end I was just so tired. Looking back, it was one of the worst decisions I could have made – that was one of the few high points in my days, band practice and shows – but I didn’t know that then. Instead, I quit the band and spiralled.

At some point in 1999, I eventually decided my doctor might not have all the answers and I started seeing a naturopath. I paid (dearly) for those appointments – not covered by insurance, naturally – but they did tests differently and told me I had a thyroid disorder. I was hypothyroid, he said. Severely so. He put me on the first dose of synthetic thyroid of my life, a medication I’ve been on in one form or another ever since.

He saved my life.

I had had moments in my teen years when I had suicidal thoughts, but it wasn’t until 1998 that I think I truly understood why someone would want to end their life. The lows were so low, there seemed to be absolutely no way out – or an “out” I could even see or work toward. When I started taking those pills, I only had to wait a few weeks before I felt like I could climb mountains. Later in 1999, I actually did climb mountains – literally – when I walked up Alps and Pyrenees to watch stages of the Tour de France. I could never have contemplated doing that the year before, and I cried when I looked out over the valley of the first mountain of the trip. I had come so far.

I have changed doctors over the years, but an endocrinologist has been on my medical roster since 1999. I see my endocrinologist more often than I see any other doctor in my life, getting my blood tested up to six times a year to make sure the medication is at the right amount. The dosage of my medication has changed periodically, but only incrementally. Overall, while I’m still not what you’d describe as an energetic person, I’ve led what feels to me like a normal life since 1999. A normal life that felt something like a miracle at the time.

About two months ago, however, I changed the medication I’d been taking, and the dosage was so wildly different from the other drug that (as it turns out) I was taking a much lower dose than I should have been for the first month. As a result, I have spent the last few weeks in a haze. It’s not as bad as it was in 1998 – not by a long shot – but it has the same color, the same flavor. I’ve been exhausted, spacey, unable to focus, and depressed. I know it’s temporary. I started taking a higher dosage of the medication last week, so it’s only a matter of time before that kicks in and I start to feel more normal, but in the meantime I’m dragging around concrete boots everywhere I go.

I apologize if I’ve sounded “off” in any conversation I’ve had with you recently, or if I’ve been slow to respond to email. I’m not myself. It’s an unsettling feeling. The good news is that, unlike in 1998, this time I know that I will feel like myself again – eventually.

Related Posts Plugin for WordPress, Blogger...

Leave a Reply

Your email address will not be published. Required fields are marked *